Ohio, 2011Flash Flooding in Ohio, April 25, 2011
April 25, 2011 · NWS CLE · 3 events in 2 counties and zones
A large area of rain and embedded thunderstorms moved from central into northern Ohio during the afternoon and early evening hours as warm front lifted north over Lake Erie. Strong low level winds and an upper level low supported a threat for severe weather, with a tornado watched issued in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of rain and embedded thunderstorms moved from central into northern Ohio during the afternoon and early evening hours as warm front lifted north over Lake Erie. Strong low level winds and an upper level low supported a threat for severe weather, with a tornado watched issued in the afternoon. The strong jet coming out of the gulf funneled moist air into the region, supporting very efficient rain. Rainfall reports as high as of 3 inches in 2 hours were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 25, 2:02 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 25, 2:02 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT MON APR 25 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM LOCATED OVER MISSOURI WILL MOVE INTO THE
CENTRAL GREAT LAKES TONIGHT. THE ASSOCIATED WARM FRONT IS LOCATED
OVER NORTH CENTRAL OHIO AND WILL CONTINUE TO PUSH NORTH THIS
THIS EVENING. A SERIES OF LOW PRESSURE SYSTEMS WILL
MOVE ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
PUSH NORTH OVER THE AREA THIS EVENING AND OVERNIGHT. SURGE OF
WARM AIR WILL KEEP LOW TEMPS NEAR 60 OVER MUCH OF THE AREA .
LOCATIONS IN NORTHWEST OHIO WILL DROP TO UPPER 40S TO NEAR 50
EARLY WITH WARMING LIKELY OVERNIGHT AS THE WARM FRONT LIFTS ACROSS
THE AREA. STRONG 300 MB JET OVER AREA SUPPORTS INCREASED CHANCES
FOR THUNDER THIS EVENING OVER EASTERN HALF OF CWA.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MODELS IN STRONG AGREEMENT WITH CONTINUED SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY NIGHT. FLOODING IS THE MAIN
CONCERN WITH FOCUS WEST HALF OF THE AREA. HPC AND RFC QPF INDICATE
AN EXPECTED 1.5 TO 2 INCHES OF RAIN OVER THE NEXT 24 HOURS WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. FLOOD WATCH ISSUED OVER WESTERN
HALF OF CWA AND WILL MONITOR CLOSELY. AREA OF LOW PRESSURE KEEPS
WELL NORTH OF THE AREA...ALLOWING FOR HIGH TEMPERATURES TO CLIMB
WELL INTO 70S ON TUESDAY. LOW TEMPERATURES WILL DROP INTO THE
UPPER 50S TUESDAY NIGHT AHEAD OF FROPA. HIGHS WEDNESDAY BACK OFF
SLIGHTLY TO LOW 70S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MUCH OF THE SAME WEATHER EXPECTED OVER THE NEXT SEVERAL DAYS AS
CONVEYOR BELT OF STORM SYSTEMS AFFECT THE REGION.
DEEP TROUGH WILL DEVELOP ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA BY THURSDAY MORNING. THIS UPPER LEVEL FEATURE WILL
SLOW THE PROGRESS DOWN AND ALLOW RAINFALL TO LAST A BIT LONGER THAN
WHAT WE HAVE SEEN IN THE PAST. SURFACE LOW PRESSURE WILL MOVE
GRADUALLY NORTHEAST ON THURSDAY FORCING A COLD FRONT TO MOVE THROUGH
THE REGION DURING THE DAY THURSDAY.
HIGH PRESSURE WILL DEVELOP ACROSS THE GULF COAST STATES AND EXTEND A
RIDGE NORTH INTO THE GREAT LAKES. HOWEVER...SURFACE TROUGH WILL
EXTEND SOUTHWEST INTO THE AREA THURSDAY NIGHT INTO FRIDAY AND LAKE
EFFECT WILL DEVELOP AND BE ENHANCED BY SYNOPTIC MOISTURE OVER THE
REGION. THIS MEANS LAKE EFFECT RAIN SHOWERS WILL DEVELOP THURSDAY
NIGHT. RAIN THREAT WILL GRADUALLY END BY FRIDAY MORNING AS HIGH
PRESSURE BUILDS INTO THE REGION.
AS HAS BEEN THE CASE OVER THE LAST MONTH...NEXT ROUND OF WEATHER
APPROACHES SATURDAY AFTERNOON AND SATURDAY NIGHT WHEN A COLD FRONT
SWEEPS EAST ACROSS THE REGION.
BAD NEWS IS THE COLD AIR FOLLOWING THE FRONT WILL BE COLD ENOUGH TO
PRODUCE A POSSIBILITY OF RAIN AND WET SNOW BY MONDAY NIGHT. WILL
SEE HOW IT ALL PLAYS OUT OVER THE NEXT SEVERAL DAYS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LARGE AREA OF RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA
AS UPPER LEVEL VORTICITY MAXIMUM LIFTS NORTHEAST INTO THE REGION.
EXPECTING SOME LOCATIONS ACROSS THE EAST WILL START TO SEE A BREAK
IN THE RAIN ACTIVITY LATER THIS AFTERNOON INTO TONIGHT.
UNFORTUNATELY...RAIN WILL LIKELY CONTINUE TO DEVELOP SOUTHWEST
OF THE WESTERN PORTIONS AND MOVE INTO THE REGION. CEILINGS WILL
LIKELY BE IFR TO LIFR IN THE WEST AND GO TO VFR FOR A PERIOD THIS
EVENING AND TONIGHT IN THE EAST. WARM FRONT IS PROGGED TO LIFT
ACROSS THE AREA TOMORROW MORNING AROUND 12Z OR SO AND THIS WILL
BRING IN SOUTHERLY FLOW ALONG WITH A RETURN TO VFR CONDITIONS. THE
PROBLEM WILL BE THE POTENTIAL FOR CONVECTION TO DEVELOP BY LATE
MORNING SO WILL INCLUDE MENTION OF CB FOR NOW DUE TO DIFFICULTY IN
DETERMINING WHERE THUNDERSTORMS WILL DEVELOP THIS FAR OUT.
.OUTLOOK...PERIODS OF NON-VFR THROUGH SATURDAY.
&&
.MARINE...
NORTHEAST WINDS ON THE LAKE AT THIS TIME. GRADIENT INCREASING A
LITTLE MORE AS THE QUASI STATIONARY BOUNDARY DRIFTS A LITTLE CLOSER
TO THE LAKE. A PERSISTENT NE FLOW OVER THE LAKE ALMOST ALWAYS STIRS
UP THE WAVES. THE FLOW WILL INCREASE ENOUGH OVERNIGHT TO ISSUE A
SMALL CRAFT ADVISORY. WINDS ALREADY AROUND 15 KNOTS AND WILL MOST
LIKELY INCREASE TO 20 KNOTS OVERNIGHT. WAVES WILL INCREASE THIS
AFTERNOON AND EVENING AND MOST LIKELY BE AROUND 5 FOOT OVERNIGHT. I
WILL ISSUE A SMALL CRAFT TONIGHT AND TUESDAY. WINDS WILL EVENTUALLY
COME AROUND TO THE SOUTHEAST AND SOUTH ON TUESDAY. WIND SPEEDS WILL
REMAIN IN THE 10 TO 20 KNOT RANGE BUT AN OFFSHORE FLOW WILL ALLOW
THE WAVES TO DECREASE BELOW SCA CRITERIA.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR OHZ003-006>011-
017>020-027>031-036>038-047.
PA...NONE.
MARINE...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR LEZ142-144.
&&
SYNOPSIS...SCHULER
NEAR TERM...SCHULER
SHORT TERM...SCHULER
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...GARNETHazardous weather outlook, Apr 25, 1:52 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
252 PM EDT MON APR 25 2011
LEZ061-143-145>149-162>169-OHZ012>014-089-PAZ001-002-261900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
RENO BEACH TO THE ISLANDS OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
252 PM EDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LEZ142-144-OHZ003-006>011-017>020-027>030-036-037-047-261900-
MAUMEE BAY TO RENO BEACH OH-THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
252 PM EDT MON APR 25 2011
...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ031-038-261900-
WAYNE-HOLMES-
252 PM EDT MON APR 25 2011
...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ021>023-032-033-PAZ003-261900-
SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-CRAWFORD PA-
252 PM EDT MON APR 25 2011
...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GARNET
Flash Flood, Erie
- When
- April 25, 6:20 PM EST to 7:00 PM EST
- Where
- Erie County, 1.57 mi ESE of Berlin Hgts to 1.02 mi W of Florence
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.309, -82.474
Training thunderstorms brought as much as 2 to 3 inches of rain to the region within 2 hours, resulting in flash flooding. Several roads were closed as water levels over bumpers were reported.
Flash Flood, Erie
- When
- April 25, 6:30 PM EST to 7:00 PM EST
- Where
- Erie County, 1.04 mi E of Florence to 1.37 mi SSW of Birmingham
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- Amateur Radio
- Coordinates
- 41.320, -82.400
Training thunderstorms with torrential showers brought as much as 2 to 3 inches of rain over the Berlin Heights region. This heavy rainfall fell during rush hour and all within 2 hours. This resulted in several flooded roads with water as high as bumpers, and several road birms were washed away.
Flash Flood, Lorain
- When
- April 25, 6:50 PM EST to 7:20 PM EST
- Where
- Lorain County, 0.6 mi ENE of Lorain Arpt to 0.14 mi E of South Lorain
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.455, -82.210
Heavy rain falling over an inch per hour hit Lorain during rush hour. Several roads were flooded in and around Lorain, with the worse hit roads on West 23rd St, West 43rd St, and Georgia Avenue. The water was up to the car doors in some spots. One person had to abandon their vehicle on West 23rd St.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288756, 288757, 288755.